Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 63, NWS San Angelo, TX

June 22, 1997Menard County, Texas

NWS San Angelo, TX issued this flash flood warning at Jun 22, 1997, 5:54 PM CDT for Menard County, Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 1997, 5:54 PM CDT (22:54 UTC)
Expired
Jun 22, 1997, 10:50 PM CDT
In force
5 hr
Issued by
NWS San Angelo, TX
Area
Whole counties

County Menard County, TX

The radar

The San Angelo radar (KSJT), 83 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 1997-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 1997-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1204 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
1.4
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 222255
FFWSJT
TXC327-230350-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
554 PM CDT SUN JUN 22 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1050 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL TEXAS

   ...MENARD COUNTY
 
AT 545 PM SAN ANGELO RADAR HAS ESTIMATED UP TO 1 1/2 INCHES OF RAIN
HAS FALLEN DURING THE SINCE 4 PM JUST SOUTHEAST OF MENARD. THE MENARD
SHERIFF OFFICE HAS REPIORTED FM 2092 IS CLOSED DUE TO WATER FLOWING
OVER THE ROAD. FOUR FEET OF WATER WAS FLOWING OVER A LOW WATER
CROSSING IN THE CITY OF MENARD. AN INCH OF WATER WAS REPORTED OVER
HIGHWAY 87 SOUTHEAST OF MENARD.

LIGHT TO MODERATE RAINS WILL CONTINUE TO DEVELOP OVER MENARD COUNTY
THIS EVENING ...PRODUCING LIGHT TO MODERATE RAIN UP TO 1/4 INCH PER
HOUR IN MOST PLACES.  STRONGER THUNDERSTORMS ALONG HIGHWAY 1221 FROM
HEXT TO ERNA WILL PRODUCE UP TO 3/4 THROUGH 7 PM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
 

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 2:00 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jun 22, 2:00 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
200 PM CDT SUN JUN 22 1997

BASED ON LATEST RADAR AND SATELLITE LOOP THE UPPER LOW CENTER
APPEARS TO BE IN NORTHERN COKE COUNTY. ACTIVITY HAS BECOME MORE
SHOWERY AND CONVECTIVE DURING THIS AFTERNOON...WITH OCCASIONAL
LIGHTNING STRIKES IN SOUTHERN KIMBLE COUNTY. MORE THUNDERSTORM
ACTIVITY LOCATED OVER CENTRAL TEXAS IS ANGLING TOWARD THE EASTERN
BIG COUNTRY. FUNNEL CLOUDS HAVE BEEN REPORTED IN COMANCHE AND
EASTLAND COUNTIES DUE TO THE STORMS PROXIMITY TO THE UPPER LOW AND
THE CIRCULATION. A SIMILAR SCENARIO OCCURRED IN MAY OVER SCHLEICHER
COUNTY DUE TO THE EFFECTS OF AN UPPER LEVEL STORM SYSTEM.

FOR TONIGHT ANOTHER BOUT OF HEAVY RAIN IS LIKELY TO FOCUS AROUND THE
CENTER OF THE UPPER LOW WHICH WOULD PLACE SOME OF OUR NORTHERN
COUNTIES AT RISK FOR POSSIBLE FLOODS TONIGHT. ADDITIONAL RAIN WILL
LIKELY BE ONGOING OVER MOST OF THE REMAINDER OF OUR REGION OVERNIGHT
AND EVENTUALLY EVEN SAN ANGELO SHOULD GET SOME DECENT RAIN.
POTENTIAL FOR FLOODING COULD BE EXPANDED OVER NEARLY ALL AREAS
EXCEPT FOR CROCKETT COUNTY. UPWARD MOTION AND LOW LEVEL CONVERGENCE
WILL LIKELY BE MAXIMIZED TONIGHT OVER MOST OF WEST CENTRAL TEXAS.

MONDAY WE WILL BE MAINLY BETWEEN UPPER LEVEL SYSTEMS AS THE FIRST
LOW EJECTS OUT TO THE NORTH BUT THE ETA FORMS A SECOND SYSTEM OVER
DEEP SOUTH TEXAS BY MONDAY EVENING. CERTAINLY NOT GOOD NEWS FOR THE
WATERLOGGED AREAS OF SOUTH CENTRAL AND SOUTHEAST TEXAS. UNSTABLE
ATMOSPHERE WILL KEEP MOST AREAS IN THE POTENTIAL FOR SCATTERED
THUNDERSTORMS AND SHOWERS FOR MONDAY.

TEMPERATURE FORECASTS WERE GENERALLY NEAR GUIDANCE WITH PRECIPITATION
FORECAST ABOVE GUIDANCE.

ABI 066/081 +5
JCT 066/083 84^
SJT 064/082 95

10

In the hours before

Special weather statement, Jun 22, 2:30 PM CDT, 3 hours 24 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140-
154-155-168>170-231335-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
230 PM CDT SUN JUN 22 1997

...SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER WEST
CENTRAL TEXAS THIS AFTERNOON AND TONIGHT...

AN UPPER LEVEL LOW PRESSURE SYSTEM LOCATED OVER THE NORTHERN
CONCHO VALLEY WILL MOVE SLOWLY NORTH TONIGHT. THE ATMOSPHERE WILL
REMAIN UNSTABLE WITH SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH
LOCALLY HEAVY RAIN AND POTENTIALLY PRODUCING FLOODING ESPECIALLY IN
AREAS THAT HAVE RECEIVED HEAVY RAIN SO FAR THIS WEEKEND.

ALTHOUGH SEVERE WEATHER IS NOT YET EXPECTED ACROSS WEST CENTRAL
TEXAS...SOME FUNNEL CLOUDS ARE POSSIBLE IN SHOWERS AND THUNDERSTORMS
THAT DEVELOP THIS AFTERNOON IN THE VICINITY OF THE UPPER LEVEL LOW IN
THE NORTHERN CONCHO VALLEY...THE EASTERN BIG COUNTRY AND THE NORTHERN
HEARTLAND. MOST OF THESE FUNNELS ARE NOT LIKELY TO REACH THE
GROUND...HOWEVER OCCASIONALLY ONE OF THESE FUNNEL CLOUDS COULD MAKE
A BRIEF TOUCHDOWN AS A SMALL TORNADO.

SPOTTER ACTIVATION MAY BE REQUIRED. FOR THE SOUTHWEST TEXAS AND NEW
MEXICO OUTLOOK SEE PRODUCT LBBSPSMAF. FOR THE SOUTH PLAINS... THE
WESTERN PARTS OF NORTH TEXAS... NORTH CENTRAL TEXAS... AND SOUTH
CENTRAL TEXAS OUTLOOKS SEE PRODUCTS LBBSPSLBB... OKCSPSOKC...
FTWSPSFTW... AND SATSPSSAT.

10

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 9:08 PM CDTFlash Flood WarningSJTKimble4 hr
Jun 22, 12:47 AM CDTFlash Flood WarningSJTKimble6 hr
Jun 22, 2:27 AM CDTFlash Flood WarningSJTMason, Menard5 hr
Jun 22, 2:27 AM CDTFlash Flood WarningSJTSutton5 hr
Jun 22, 4:24 AM CDTFlash Flood WarningSJTKimble, Mason12 hr
Jun 22, 7:44 AM CDTFlash Flood WarningSJTKimble5 hr
Jun 22, 12:43 PM CDTFlash Flood WarningSJTKimble6 hr
Jun 22, 3:24 PM CDTFlash Flood WarningSJTMason6 hr
Jun 22, 6:29 PM CDTFlash Flood WarningSJTKimble7 hr

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.